SCIENTISTS believe they have uncovered why people who have recently had the AstraZeneca Covid vaccine have suffered blood clots.
A handful of the millions of people who have received the vaccine in Europe have experienced the extremely rare complication.
🦠 Read our coronavirus live blog for the latest news & updates…
Scientists say they have an explaination for why blood clots occured in people who had recently had an AstraZeneca Covid vaccineCredit: Alamy
While it is still uncertain whether this was directly caused by the vaccine, scientists in Europe say they have an explanation.
Two studies, in Germany and Norway, claim the shot may cause the body to activate its own platelets – blood cells which form clots to stop bleeding.
This causes the blood to thicken, leading to potentially deadly clots.
Noweigan professor Pål Andre Holme claimed this was the “most likely” cause.
But independent scientists said the theory is based on the “weakest evidence”, and gave no further answers.
Millions of people across the world have had the AstraZeneca vaccine – developed by Oxford University – without any complications.
Regulators have stressed that the benefits of the jab, to prevent Covid deaths, far outweigh any potential risks.
European regulators say there is no overall increased risk of blood clots in people who get the shot, or that from Pfizer.
But it is unclear whether a very small number of brain blood clots – including five in the UK, one of whom died – were the result of the jab.
The condition, called CVST, occurred with low blood platelets and is an extremely rare combination of events.
It’s so rare, UK regulators at the MHRA said they did not know how often it happens in the general population.
Noweigan professor Pål Andre Holme claimed an immune response which triggers activated platelets was the “most likely” cause of clotting in AstraZeneca jab recipientsCredit: AP
While investigations continue, people have been urged to accept their vaccine offer when it comes.
ACTIVATED BLOOD CELLS
The German study, led by the University of Greifswald, looked at nine patients in Germany and Austria who had some form of blood clotting after one AZ shot, seven of whom had a blood clot.
They believe the phenomenon is similar to a rare disorder that occurs with a blood thinning drug called heparin.
Heparin can trigger the immune system to create antibodies that fire up the platelets.
This is called “heparin-induced thrombocytopenia (HIT)”, and can also be caused by other drugs, leading the scientists to believe it could be the case for the AZ jab, too.
Researchers said four people studied had these antibodies in the blood.
And 20 individuals who received the vaccine but did not develop clots did not have these antibodies.
Adam Finn, professor of paediatrics at the University of Bristol, said the study had “several limitations” that make its findings less convincing.
For example, it was not investigated whether the patients had previously had Covid – a risk factor for blood clotting in itself.
He said: “The authors’ conclusion that the relationship with vaccination is causative seems insecure at this point and further information on incidence and mechanism in this and other populations is therefore urgently needed to resolve this question.”
Similarly Dr Peter English, a retired consultant in communicable disease control and former editor of Vaccines in Practice Magazine, said the study has the “weakest of evidence”.
The past chair of the BMA Public Health Medicine Committee said: “The conclusion… is completely unsupported by their findings.
“In my opinion this research is not of high quality and is completely unable to say whether or not the vaccine causes clotting.
“With millions of doses of vaccine given, of course some people who were destined to suffer clotting events anyway will get them after vaccination.”
Regulators say people should still go and get their Covid-19 vaccine when asked to do so. Pictured: Malcolm Johnston from Carlisle receives the AstraZeneca/Oxford University Covid-19 vaccine in Penrith, England, on March 25Credit: Getty
The group of researchers in Norway have found the same antibody reaction by looking at three cases in the country.
Professor Pål Andre Holme of Oslo University Hospital told Norwegian newspaper VG: “The reason for the condition of our patients has been found.
“Our theory that this is a powerful immune response which most likely was caused by the vaccine has been found.”
Asked why this was the “most likely” explanation, Prof Holme said “nothing but the vaccine can explain why these individuals had this immune response”.
The patients in Norway did not have a medical history that would suggest something else had triggered the immune response, he said.
The Norwegian Medicines Agency did not wish to comment on the conclusions of the study, which has not been published, ScienceNorway reported.
A spokesperson for AstraZeneca said: “Patient safety remains AstraZeneca’s highest priority and the Company has robust processes in place for the collection, analysis and reporting of adverse events and these are shared with regulatory authorities around the world.”
Norway and Denmark have not resumed use of the AstraZeneca vaccine, despite other EU nations making a U-turn.
After The European Medicines Agency concluded on March 19 that the jab is safe, France, Italy and Germany resumed jabbing amid a bungled vaccine programme.
More than a dozen EU nations had halted its use over unsubstantiated fears it may trigger blood clots after what leaders admitted was a political decision.
UK regulators stood firm in their confidence of the jab, and said “people should still go and get their Covid-19 vaccine when asked to do so”.
The MHRA said in a statement on March 18 that a detailed review into five males with CVST and lowered blood platelets is ongoing.
“This has been reported in less than 1 in a million people vaccinated so far in the UK, and can also occur naturally – a causal association with the vaccine has not been established.”